Florida, 2018

Hail and Damaging Wind in Florida, June 1, 2018

June 1, 2018 · NWS JAX · 3 events in 2 counties and zones

Southwest steering flow focused the sea breeze merger toward the Atlantic coast in the afternoon and evening, where a few strong storms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southwest steering flow focused the sea breeze merger toward the Atlantic coast in the afternoon and evening, where a few strong storms developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 1, 8:46 AM EST, 6 hours 14 minutes earlier.

Area forecast discussion, Jun 1, 8:46 AM EST, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
946 AM EDT Fri Jun 1 2018

...HOT WITH AFTERNOON TSTORMS...

.UPDATE...

Synopsis...Bermuda high pressure over the western Atlantic
extended a mean layer 1000-500 mb ridge axis across south Florida,
while weak mean layer trough was pushing downstream of the local
forecast area this morning. A stronger mean layer trough axis was
digging southward across TN/AL/MS early this morning, and this
feature will bring unsettled weather to the local area this
weekend. Another important feature was an upper level cut-off low
rotating across south GA this morning. Upper level
destabilization with this feature is expected to impact the local
area today, in concert with sea breezes, diurnal instability and a
couple of diffuse outflow boundaries/surface troughs settling
southward across local area which will all bring yet another
round of scattered to numerous afternoon showers and storms.

A shallow convective outflow boundary was settling southward
across our southern GA this hour noted on JAX radar with a
thinning cumulus line, with another noted between GNV and SGJ
settling southward. These features will serve as a focus for
convection with diurnal heating over our inland zones by midday
as convective temps in the mid 80s are realized. Along the coasts,
both sea breezes will develop and press inland under fairly weak
westerly steering flow of 5-10 kts, triggering additional
convective growth, likely a bit more delayed on the east coast due
to lingering clouds associated with departing mid level trough.
Plenty of moisture available with PWATs 1.92" and slow steering
motion to once again support locally heavy rainfall with K index
at 35 per 12Z JAX RAOB. Very high surface based instability and
precip loading also support downburst potential in strong
afternoon and evening tstorms. Convective will focus generally
between the Highway 301 corridor and I-95 corridor this afternoon
and early evening across NE FL, as well as across inland SE GA
where forcing under the upper level low and diurnal heating will
coincide.

Morning low stratus was gradually lifting and breaking apart
across north-central Florida as temps warmed. Expect partly
cloudy skies with above normal daytime temperatures rising above
climo values into the low 90s inland to upper 80s coast.

&&

.AVIATION...

IFR cigs nearing SGJ expected to lift to MVFR then VFR
by afternoon. Elsewhere prevailing VFR today with tempo
restrictions in afternoon and early evening storms.

&&

.MARINE...

WSW winds this morning 10 kts or less will back to SSE near shore
this afternoon with the Atlantic coast sea breeze and increase to
10-15 kts. Combined seas will range between 2-4 ft. Early evening
convection will drift offshore with gradual dissipation.

Rip Currents: Low risk today through weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  73  91  73 /  30  20  60  20
SSI  88  76  89  76 /  30  10  30  40
JAX  92  73  93  73 /  50  20  30  30
SGJ  88  72  90  73 /  50  20  20  10
GNV  89  71  90  73 /  40  20  20  20
OCF  89  71  90  72 /  40  20  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Shashy

In the hours before

Special weather statement, Jun 1, 2:29 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
329 PM EDT FRI JUN 1 2018

FLZ033-037-038-125-133-138-012015-
Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL-
Coastal Duval FL-Inland St. Johns FL-
329 PM EDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLAGLER...ST.
JOHNS...NORTHEASTERN PUTNAM AND SOUTHEASTERN DUVAL COUNTIES UNTIL 415
PM EDT...

At 328 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from San Pablo to Federal Point. Movement was
southeast at 15 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Palm Coast, Saint Augustine, Hastings, Ponte Vedra Beach, Neptune
Beach, World Golf Village, Saint Augustine Beach, Marineland, Nocatee
and Vilano Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2948 8114 2972 8160 3010 8154 3011 8151
      3013 8153 3040 8149 3033 8136 3024 8134
      2965 8114
TIME...MOT...LOC 1928Z 311DEG 15KT 3030 8146 2976 8155

HESS
Special weather statement, Jun 1, 2:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
352 PM EDT FRI JUN 1 2018

FLZ033-133-012030-
Coastal St. Johns FL-Inland St. Johns FL-
352 PM EDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS COUNTY
UNTIL 430 PM EDT...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saint Augustine South, or near Saint Augustine, moving southeast at
10 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, Crescent Beach, Saint
Augustine Shores, Butler Beach, Saint Augustine South, Vilano Beach,
Anastasia, Dupont Center and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2966 8123 2966 8125 2967 8126 2965 8128
      2965 8131 2980 8147 2994 8134 2989 8122
      2972 8117
TIME...MOT...LOC 1952Z 308DEG 7KT 2983 8135

HESS

The radar

The Jacksonville radar (KJAX), 84 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Johns

When
June 1, 3:00 PM EST
Where
St. Johns County, 0.91 mi SE of Moultrie
Measured
1 in hail
Reported by
Public
Coordinates
29.810, -81.310

Quarter to nickel size hail was observed in St. Augustine Shores.

Hail, St. Johns

When
June 1, 3:25 PM EST
Where
St. Johns County, 0.91 mi SW of Ponte Vedra
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.220, -81.380

Up to quarter size hail was reported near Corona Road in Ponte Vedra Beach for nearly 20 minutes.

Thunderstorm Wind, Duval

When
June 1, 5:20 PM EST
Where
Duval County, Sunbeam
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.200, -81.580

A snapped tree fell on a home in Mandarin. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762579, 762580, 762581.